Utah, 2021Winter Weather in Utah, January 29 to 30, 2021
January 29 to 30, 2021 · NWS GJT · 1 event in 1 county or zone
A progressive Pacific trough trekked across eastern Utah. Mild southwest flow ahead of the storm kept temperatures well above normal before the trough moved through during the overnight hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A progressive Pacific trough trekked across eastern Utah. Mild southwest flow ahead of the storm kept temperatures well above normal before the trough moved through during the overnight hours. Rain fell in the valleys before changing over the snow. Moderate snowfall totals were reported over the La Sal and Abajo Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 29, 4:44 PM MST, 1 hour 16 minutes earlier.
Area forecast discussion, Jan 29, 4:44 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
444 PM MST Fri Jan 29 2021
.SHORT TERM...(Tonight through Saturday night)
Issued at 200 PM MST Fri Jan 29 2021
Temperatures have warmed dramatically this afternoon thanks to
strong southwesterly flow over eastern Utah and western Colorado.
Several mountain wave cloud features can be noted on satellite
imagery today, and favored valleys in downslope flow have quickly
soar into the 50s today thanks to enhanced compressional warming.
As the afternoon progresses, expect an increase in cloud cover as
our next storm system approaches from the west. The timing of this
system has slowed somewhat, and mountain snow shower activity is
unlikely anywhere before 6pm. The southeast Utah ranges and San
Juans will see snow first this evening by 8pm or so, with light
snow overspreading the remainder of the higher terrain of eastern
Utah and western Colorado before midnight. Valley locations should
see their best opportunity for precipitation along and just behind
the passage of a cold front, set to move through in the 9pm to
midnight timeframe. Short-term forecast soundings support around
1-3 hours of precipitation for places such as Grand Junction,
Delta, and Montrose. Showers will change to snow quickly, with
around a coating to possibly a half inch expected in the
aforementioned towns. Farther south along the US 160 corridor,
frontal precipitation will be assisted by upslope southerly flow,
and a 2-4 inch event is likely from Cortez through Pagosa Springs.
The southern San Juan mountains still look to do the best from
this system, where a model average of 5 to 10 inches of snow
appears likely...with up to a foot in some of the favored
southerly aspects.
The only lingering uncertainty remains the Grand Mesa and central
mountains of Colorado. While these locations will likely see a
burst of moderate snow this evening as the front passes...the key
will be how much moisture exists in the post- frontal
northwesterly flow regime later tonight into early Saturday
morning. We will stick to a general 4-6 inch forecast for these
locations for now, however it would not be completely surprising
to squeeze out a few more inches than that if favorable dendritic
growth can occur behind the front. Accumulating snow will come to
an end on Saturday morning before noon, with orographic snow
showers ending in the early afternoon hours. Expect a much colder
day on Saturday, with stiff northwesterly flow present area-wide.
Skies are expected to quickly clear on Saturday evening setting
the stage for a clear, dry, and cold night with favorable
radiational cooling conditions present after evening winds
diminish.
.LONG TERM...(Sunday through Friday)
Issued at 200 PM MST Fri Jan 29 2021
The coming week will start under the influence of a ridge of high
pressure. Quiet conditions and high temperatures a few degrees
warmer than average are expected for Monday and Tuesday. Clouds will
begin to increase Tuesday afternoon as the next Pacific Northwest
system begins to exert its influence.
Confidence regarding the details of this upcoming system is
increasing, but slowly. Taking a look at the available ensemble
guidance, it seems the biggest uncertainty is in timing and position
of the trough. The GEFS prefers a shallower, more progressive trough
while the ECMWF ensemble is favoring a slower, deeper trough. The
ensembles and the deterministic models do agree on the general
progression and track of the system, with the base of the trough
moving over the Four Corners area Wednesday afternoon/evening. This
is a favorable track for widespread precipitation in western
Colorado and eastern Utah as it moves the best upper dynamics and
lift over the region. Lift isn't everything though, moisture is
still needed to have precipitation. Models are in good agreement
that the moisture will be there though. Ensemble PWATs are
forecasted to be 150-200% of normal for the entire CWA, even up to
250% of normal south of the San Juan mountains. It appears that this
system will be tapping into some deep tropical Pacific moisture and
dragging it up into Colorado and New Mexico.
All together, this mid-week system is looking more promising as
models continue to come into agreement. That doesn't mean there
won't be major shifts to the forecast, as there are still 4-5 days
between now and when the system begins affecting the CWA. However,
at this point, precipitation is forecast to begin late Tuesday to
early Wednesday, and should come to an end some time late Thursday.
Temperatures for this period will also be cooler than normal.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 444 PM MST Fri Jan 29 2021
Mid to high level clouds passing overhead attm with patterns
suggesting mountain wave turbulence is likely. The next storm
system is on the western doorstep and expect lowering cigs and
visibility by mid evening with many forecast terminals under VFR
by 06z with some just before this time and other lingering beyond
into the mid morning hours on Saturday. General improvement is
expected through the afternoon tho ILS cigs may persist over the
KEGE and KASE terminals into the evening hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 8 AM MST Saturday for COZ019.
UT...None.
&&
SHORT TERM...MAC
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Jan 29, 4:50 AM MST, 13 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
450 AM MST Fri Jan 29 2021
COZ001>014-017>023-UTZ022>025-027>029-301400-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
450 AM MST Fri Jan 29 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Clouds will increase over the region today with some light snow
possible over the southwest San Juans this afternoon. Showers will
increase this evening and continuing overnight with a combination
of rain and snow in the valleys with snow in the mountains.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Snow showers will persist on Saturday before high pressure
rebuilds on Sunday and remains in place until early next week.
Several inches of snow are possible in the mountains by Saturday
afternoon. The next storm system looks to arrive mid-next week,
bringing the potential for widespread precipitation back to the
region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, La Sal & Abajo Mountains
- When
- January 29, 6:00 PM MST to January 30, 2:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 7 to 13 inches of snow fell across the La Sal Mountains with 4 to 6 inches in the Abajos.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in New York, January 29 to 30, 202120 events
- Winter Weather in Colorado, January 29 to 30, 20216 events
- High Wind in New York, January 29, 202158 kt wind · 5 events
- Cold in West Virginia, January 29, 20212 events
- Cold in Connecticut, January 29 to 30, 20212 events
- Extreme Cold and Cold in Massachusetts, January 29 to 30, 20212 events
- Cold in Vermont, January 29 to 30, 20212 events
- Heavy Snow and High Wind in Colorado, January 29 to 30, 202150 kt wind · 2 events
- Blizzard in Alaska, January 29, 20211 event
- Cold in Virginia, January 29, 20211 event
- High Wind in New Jersey, January 29, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930936.